This site is intended for health professionals only

Published on 1 October 2008

Share this story:
Twitter
LinkedIn

Blood thinner linked to strokes

teaser

The blood-thinning drug warfarin has been linked to increased bleeding in the brain among people suffering from a brain haemorrhage, according to a study.

Warfarin is used to thin the blood and avoid ischaemic stroke – the death of an area of brain tissue resulting from an inadequate supply of blood and oxygen to the brain due to blockage of an artery.

However, if the drug makes the blood too thin, it can increase the risk of haemorrhagic stroke caused by bleeding in the brain.

The study, published in the journal Neurology, involved 258 people who had suffered a brain haemorrhage. It found that people who took warfarin and suffered a brain haemorrhage while their international normalised ratio (INR) – a measure of how much a patient’s blood has coagulated – was above three and had about twice as much initial bleeding as those not taking warfarin.

Study author Dr Matthew Flaherty, with the University of Cincinnati and member of the American Academy of Neurology, said: “Warfarin is very effective for preventing ischemic strokes among people with atrial fibrillation and for most patients with this condition it is the right choice.

“However, people who have bleeding into the brain while taking warfarin are at greater risk of dying than other people with haemorrhagic stroke.

“People should talk to their doctors about the proper management of warfarin and learn the signs of stroke so they can get to an emergency room immediately if a stroke occurs.”

Copyright PA Business 2008

Neurology



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn